The British Journal of Psychiatry
Extrapyramidal symptoms with selective serotonin reuptake inhibitors.
D K Arya

Abstract

BACKGROUND Several case reports in the literature suggest that selective serotonin reuptake inhibitors can produce extrapyramidal symptoms.

METHODS Computerised literature searches were used to identify reports on extrapyramidal symptoms and serotonin reuptake inhibitors. Subsequently, manual searches were made for articles in which there was any indication of the mechanisms responsible for these extrapyramidal symptoms.

RESULTS Only a few reports could be identified in which serotonin reuptake inhibitors were implicated in extrapyramidal symptoms in some patients.

CONCLUSIONS Evidence is discussed from preclinical and clinical studies suggesting the interaction between serotoninergic and dopaminergic neurotransmitter system, as a possible mechanism for production of extrapyramidal symptoms.